New Mexico, 2020

Hail in New Mexico, May 25, 2020

May 25, 2020 · NWS ABQ · 1 event in 1 county or zone

A strong back door cold front pushed southwest through eastern New Mexico and into the Rio Grande Valley during the morning of May 25, 2020. A weak upper level disturbance moving through the southern Rockies interacted with better moisture behind the front to create isolated showers and thunderstorms over the northern mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong back door cold front pushed southwest through eastern New Mexico and into the Rio Grande Valley during the morning of May 25, 2020. A weak upper level disturbance moving through the southern Rockies interacted with better moisture behind the front to create isolated showers and thunderstorms over the northern mountains. One particularly strong thunderstorm developed near Los Alamos and produced hail up to the size of nickels with gusty winds and brief heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 4:58 PM MST, 59 minutes earlier.

Area forecast discussion, May 25, 4:58 PM MST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
558 PM MDT Mon May 25 2020

.AVIATION...
00Z TAF CYCLE
Showers and a few thunderstorms across central into eastern NM will
continue through roughly 06Z with mt obscurations. Some of the
activity along the RGV may be drier with gusty/erratic winds. East
winds in the KABQ vcnty through 06Z may be enhanced from convective
outflows. Keeping TAF sites VFR through Tuesday, but there could be
brief MVFR conditions in the eastern TAFs from showers or cigs blo
030.

&&

.PREV DISCUSSION...206 PM MDT Mon May 25 2020...
.SYNOPSIS...
Much cooler conditions prevail behind a cold front today, especially
across eastern New Mexico, and below normal temperatures will
persist into Tuesday before warming back above normal areawide by
Wednesday. A backdoor front will bring moisture back to the state
Thursday that will fuel daily limited rounds of showers and storms
going into the weekend. Temperatures will trend up some over the
weekend as high pressure moves east over New Mexico.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
Scattered showers over the east central and southeast plains this
afternoon were moving into TX while cells were developing and moving
to the southeast over the Sangre de Cristo mountains. A good portion
of the lower clouds in the northeast and east central early this
morning have either dissipated or increased in height this
afternoon. The easterly gap winds at KABQ have weakened from early
this morning but are still expected to return later this
afternoon/early evening as convection increases along the central
mountain chain. Models indicate the low level moisture will push to
the Continental Divide or even a bit farther west tonight, however
it will mix out substantially Tuesday. Some of this evenings
convection in the Rio Grande Valley will likely produce gusty
erratic winds. Short term models including the RAP13 and HRRR hold
onto precipitation and cloud cover a few hours after sunset, so
tweaked inherited pops and sky cover.

Tuesday will be drier and warmer, but highs will be near to a few
degrees cooler than normal. Lows Tuesday night will be 5-10 degrees
warmer than tonight's forecast lows.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
A warming trend will continue into Wednesday as a ridge builds over
the Desert Southwest. Highs on Wednesday should rise above normal
areawide, with far western NM up to 10 degrees above normal. A
limited round of storms is likely across the northern mountains and
adjacent highlands Wednesday afternoon due to daytime heating and
sufficient lingering moisture. Pressure heights will continue to rise
over western NM Thursday as high pressure aloft shifts east from over
AZ, but a weak backdoor front will keep a lid on temperatures across
eastern NM and inject more moisture for a round of storms that will
favor the northeast quarter. Moisture from the backdoor front will
likely get transported west of the central mountain chain Thursday
night and fuel rounds of storms Friday through Sunday across central
and western NM despite high pressure moving slowly eastward over the
state. The latest ECMWF is continuing trends from earlier runs of
maintaining a more suppressive/dominant upper high over the state
relative to the GFS and would be supportive of warmer temperatures
and less convection. The latest medium range model solutions show the
upper high shifting east early next week with west coast troughing,
which may open the door for moisture to stream north into the state.
Our forecast is a blend of the medium range model solutions at this
time.

11

&&

.FIRE WEATHER...
Showers and thunderstorms will be focused over central and eastern
New Mexico for the rest of this afternoon and evening. Convection
from the central mountain chain across the Rio Grande Valley may be
a mix of wet and dry with gusty erratic winds. Cells will move
generally to the southeast and south. Shallow low level moisture
will seep a bit farther west tonight to the Continental Divide.
However, it will mix out Tuesday, with an overall drying and warming
trend as a ridge aloft starts to build over the state. Drying and
warming continues Wednesday but a few showers and storms are
possible over the northern high terrain. Overnight humidity
recoveries along and west of the ContDvd will be fair to poor
Tuesday and Wednesday nights.

Another cold front entering eastern New Mexico Thursday will
increase chances for showers and storms there. The ridge axis will
shift to the east of the state next weekend with sufficient moisture
for small footprint showers and storms over and near the high
terrain. High temperatures will be near to above average Friday
through next Monday.

&&

.AVIATION...
18Z TAF CYCLE
Higher terrain from the central mt chain eastward occasionally
obscured. Light showers persisting over ne NM at 18Z to continue
with convection developing over the higher terrain of the central mt
chain and moving generally to the se and s. Some of the activity
along the RGV may be drier with gusty erratic winds. Ely winds will
be enhanced around the KABQ vcnty aft 21Z from convective outflows.
Latest models suggest widespread low to mid clouds will persist from
the central mt chain over the plains until aft 06Z before starting
to diminish.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 25, 3:01 AM MST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
401 AM MDT Mon May 25 2020

NMZ201>241-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
401 AM MDT Mon May 25 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be found along and east of a line from
Dulce, to cuba, to Albuquerque, and the south central mountains this
afternoon and evening. Some thunderstorms around Dulce, Cuba, and
Mount Taylor will produce little or no rain with erratic wind gusts
to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will increase in coverage during the
latter half of the week. On Friday and Saturday, some thunderstorms
west of the central mountain chain may produce little or no rain with
erratic wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The radar

The Albuquerque radar (KABX), 93 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Los Alamos

When
May 25, 5:57 PM MST to 6:02 PM MST
Where
Los Alamos County, 1 mi WSW of Los Alamos
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
35.885, -106.326

Hail up to the size of nickels reported in Los Alamos.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882686.